07282017Headline:

New York City, New York

HomeNew YorkNew York City

Email Guest Author
Guest Author
Guest Author
Contributor •

FDA Restricts Zocor (simvastatin) Use Due to Muscle Injuries

5 comments

June 9, 2011

The U.S. Food and Drug Administration (FDA) has announced that it wants doctors to stop prescribing 80mg Zocor (simvastatin), the highest dosage approved by the FDA, to new and recent patients due to risks of a muscle injury called myopathy.

Zocor (simvastatin) is sold as a single-ingredient generic medication and as the brand-name Zocor. It is also sold in combination with ezetimibe as Vytorin, and in combination with niacin as Simcor. It is in a class of medications called HMG-CoA reductase inhibitors (statins). Doctors prescribe simvastatin to reduce bad cholesterol so that it cannot buildup on the walls of the arteries and block blood flow to the heart, brain, and other parts of the body.

The FDA estimates that in 2010 doctors prescribed the 80mg dose of simvastatin to about 2.1 million people in the United States.

Doctors should not prescribe simvastatin in new patients, including patients already taking lower doses of the drug. Only people who have already been taking the 80mg simvastatin for more than twelve months may continue using it because the risk of myopathy is greatest during that first twelve months.

Rhabdomyolysis, the most serious form of myopathy, occurs when release of the protein myoglobin causes muscle fibers to break down. In addition to the general myopathy muscle symptoms, patients with rhabdomyolysis experience dark or red urine and fatigue. Rhabdomyolysis can lead to kidney damage, failure and death because the myoglobin damages the kidneys as they filter the body’s blood.

The FDA decided to restrict simvastatin usage after reviewing results of clinical trials and reports of adverse events submitted to the FDA’s Adverse Event Reporting System.

“The FDA has completed its review of the safety of high-dose simvastatin and is making label changes to reduce the risk of statin-associated muscle injury,” said Eric Colman, M.D., deputy director of the Division of Metabolism and Endocrinology Products in the FDA’s Center for Drug Evaluation and Research. “We want to ensure that patients and health care professionals are aware of the new labeling changes to simvastatin, including the increased risk of myopathy when using the 80 mg dose of simvastatin.”

The FDA says that patients currently taking 80-mg simvastatin-containing medicines should:

  • Not stop taking their medicine unless told to by their healthcare professional.
  • Review their medical history with their healthcare professional, the currently prescribed dose of simvastatin, and a list of their other current medications to determine if the medicines they are taking are appropriate. Know that certain medications should never be taken with simvastatin.
  • Immediately contact their healthcare professional if they experience muscle pain, tenderness or weakness, dark or red colored urine or unexplained tiredness.
  • Talk to their healthcare professional about any questions or concerns they have about simvastatin-containing medicines.
  • Report side effects from the use of simvastatin-containing medicines to the FDA MedWatch program.

New product labeling will reflect the FDA’s guidelines. People taking this drug should also be aware of changes to the drug labeling about interactions with the following medications that can increase the level of simvastatin in the body, which can increase the risk for myopathy:

  • Itraconazole
  • Ketoconazole
  • Posaconazole
  • Erythromycin
  • Clarithromycin
  • Telithromycin
  • HIV protease inhibitors
  • Nefazodone
  • Gemfibrozil
  • Cyclosporine
  • Danazol
  • Amiodarone
  • Verapamil
  • Diltiazem
  • Amlodipine
  • Ranolazine

“Nothing is more important to Merck than the safety of our medicines and the well-being of the patients who take them,” said Michael Rosenblatt, M.D., chief medical officer for Merck. “We are proud of the role that simvastatin plays along with a healthy diet for patients with high cholesterol and those at high risk for heart attacks and strokes. Many people who take simvastatin will not be affected by these label updates. We encourage those who think these changes might affect them to talk to their doctor. Patients should talk with their doctor before they stop taking any of their medicines. We are committed to communicating these changes to help physicians and their patients understand the updated recommendations for use of this important medicine.”

Merck has set up a special website to provide answers for simvastatin users.

5 Comments

Have an opinion about this post? Please consider leaving a comment or subscribing to the feed to have future articles delivered to your feed reader.

  1. michael says:
    up arrow

    im a kidney transplant patient(11 years now ) i take quite a few meds , including simvastatin and cyclosporine , been taking them both for several years now . after reading this article i have concerns now about my meds. as i stated ,i have been taking these meds for years already. i have noticed being much weaker now , not just latel;y , but for some time, should i be worried ?

  2. Peggy Parnell says:
    up arrow

    I have been taking 80 mg of zocor for a few years but have noticed more fatigue and no energy for sometime.If the zocor is the culprit,then I definitely need to be off of it,because at age 75 I need all my energy and more besides

  3. Jennifer Waters says:
    up arrow

    I took less than 80 mg of simvastatin last spring for two months. Started with ankle pain, knee pain, and then to my hip. Felt like I had aged 20 years. Weakness in legs and finally one morning I could barely walk without holding on to a wall. Pain in hip was awful. I quit the statin and weakness subsided as did pain in ankles and knees – still there, but not so bad. Hip has not fully recovered – it now “creaks” when I walk – I’m NOT that old!!!! Drug should be banned!

  4. Darlene Gerwitz says:
    up arrow

    I am a 74 year old female and was subscribed Lipitor after I had a stroke in 2004. When there was a generic approved for this, the doctor switched me to Simvastatin 80 MG. I started feeling the muscle pain and the tiredness shortly after taking the Lipitor, and communicated this to the doctor. I had a friend who was taking the generic and said the pain he felt was not as bad, so I asked the doctor about taking the generic version, and she switched me to Simvastatin. However, the tiredness is still there and the pain seems to be getting worse, especially in the right leg, including numbness in the toes, especially the right leg. Should I be one that should be off this medicine? If so, I do not have another appointment with my doctor scheduled. Should I make an appointment right away to check on this?

  5. Paul Napoli says:
    up arrow

    If you have concerns about your medication, it is important to discuss them with your doctor as soon as possible. If you are experiencing unusual pains or side effects or would like to find out more information on how we can help, please contact us at 1-888-529-4669.